Media Centre

Tinea incognito linked to inappropriate prescribing of corticosteroid-containing creams

April 18 2018

As its name suggests, tinea incognito is a dermatophyte with an atypical presentation that mimics other skin conditions. It often begins as a simple infection that is inappropriately treated with corticosteroids by pharmacists or even the patient’s friends and family, and the patient may wait until the infection has become chronic before seeing a dermatologist.

Dr Bornali Dutta and colleagues in Assam (India) recently described the clinical patterns observed in the dermatology outpatient department of a hospital serving a mostly rural population, based on 100 consecutive cases of suspected tinea incognito. Unlike other dermatophytoses, tine incognita frequently affects the face: in this study 51 cases were seen, of which 13 cases also had lesions on the body or groin. In 78% of cases the steroid treatment had been prescribed by a pharmacist and this was commonly a triple therapy comprising a corticosteroid, an antifungal and an antibacterial. Direct microscopy was positive in 85% of cases and culture was positive in 63% of cases (60 of which were Trichophyton). All cases responded to topical and systemic antifungal treatment.

The authors call for more effective regulation of the sale of drugs containing corticosteroids.

 

What can I do?

  • Consider carrying out direct microscopy (and culture if possible) on samples from dermatoses with an unusual presentation, especially those on the face or trunk
  • Pharmacists should be cautious when prescribing steroid combination therapies, which often list misleading indications on the packaging (see image).

 

Read the paper: Dutta et al (2017) Clinico-epidemiological study of tinea incognito with microbiological correlation. Ind J Dermatol, Ven and Lep 83(3):326-331